My allergist now has me do these -- I've done it twice. It has to be done fasting, in the morning, because apparently food affects the results. It's just blowing into a device for a minute or two. Really not even as hard as spirometry. My understanding is that measuring exhaled NO is a way of measuring lung inflammation, whereas spirometry measures the amount of lung constriction/obstruction (narrowing of air passages).
Hope this helps. My insurance covered it without a problem. Take care & good luck. JudyView Thread
ER docs are not expert at assessing severity of asthma, so I wouldn't necessarily trust what the ER doc says. Doesn't the pulmonologist have someone filling in for him while he's out who could assess your son? If you go to the ER again could you push for a pulmonary consult in order to have him appropriately assessed and admitted if necessary? I can totally understand why you & your wife would be stressed out.
Those are just a couple of thoughts running through my head. Hope they help somewhat.
And of course a meeting needs to be held with the school so this doesn't happen again.
The fits of coughing are asthma attacks and should be treated with albuterol at the very least when he starts coughing. His albuterol should be at the day care as well as at home and the day care staff should be instructed on how to administer it to him when he starts coughing a lot.
It would probably be a good idea to take him to be seen by a pediatric allergist who may want to tweak his allergy and asthma medications so that these coughing fits don't happen so often. It would be important to determine what he's allergic to so that those triggers could be avoided. For example, if he's allergic to cats and the day care lady has a cat, then that's not the right day care for him.
Finally, it would be a good idea for you to learn about allergies and asthma. There are a couple of good books out there. One is "Allergies and Asthma for Dummies," by Dr. William Berger.
Hope this helps. Take care & good luck. JudyView Thread
You really do need to see a physician promptly - I can't stress this enough. If you were my kid I'd be super worried at this point, knowing what I know about asthma and getting in trouble with it.
When we have an asthma flare, our physician may advise us to take additional doses of our current asthma medications and/or add additional asthma medications in order to get the asthma under control quickly. So if you are just going to take the 2 puffs of Flovent per day, it's very likely that that is not going to do much if anything to get you out of the flare, particularly since it would take about a month to reach full effect if you weren't in a flare. It's a lot like trying to put out a house fire by throwing a few glasses of water on it.
As for your experience with the albuterol, some people are bothered by the new propellant in the inhaler. Since your lungs are so inflamed you might be more sensitive to the propellant than you otherwise would be, or it may be just that anything inhaled is going to bother you a lot right now. That's also a clue that you're doing worse than you think you are.
I'd also recommend that, if you haven't already, you call your parents and let them know what's going on with you and how badly you're doing right now.
You need to see a doctor specializing in asthma, and pronto. Not being able to talk and feeling dizzy is pretty serious. The asthma specialist and you can figure out what's making your asthma worse right now and take steps to address that. Then, after you're better, your asthma doctor can advise you what medications are best to keep your asthma under control.
No one on the board, including our medical experts, can advise you whether you need a daily asthma controller medication (such as Flovent). You really need to be examined, and quickly, based on what you are telling us your symptoms are. It sounds like you are trying to tough it out, but when you have asthma that's not a very wise plan as things can get bad, very quickly.
We all want to take the least amount of asthma medication necessary, because let's face it, no one likes to take meds daily. Sometimes, however, we have to take a daily controller med and that's just the way the cookie crumbles. Only your own doctor can advise you on that.
There are several types of medications available to treat reflux. People respond differently to different medications even within the same class of medications. So just because you took one medication for two months doesn't mean that the cough isn't caused by reflux; it could be that the medication simply didn't work for you (or the dosage wasn't enough). And sometimes reflux medications have to be taken at certain specific times (such as before meals) to be effective.
Several different classes of reflux medications include proton pump inhibitors (or PPIs, which reduce acid produced in the stomach); H2 blockers (which inhibit histamine-2 in the stomach); and motility agents (which move food faster through the digestive system). Here's a short article from WebMD explaining more: http://www.webmd.com/heartburn-gerd/guide/prescription-treatments
The feeling of heat in your chest -- I have never had that, but could it be heartburn? That would be another symptom of reflux. WebMD has a good heartburn / GERD center that you may want to check out: http://www.webmd.com/heartburn-gerd/guide/
Coughing after eating is likely acid reflux; at least it was in my situation. There are various medications you can take to tamp down the acid; are you taking anything right now? Since you mention "euro" you must be in Europe. I'm not sure they have Tums there (calcium antacids), but eating some Tums after your meals can help.
I've also had reflux cause bronchitis as well as worsen my asthma, and cause sinus symptoms that feel like a sinus infection (but look different on a sinus CT scan). The acid that is refluxed can irritate your throat and nasal passages, causing hoarseness and runny nose. Reflux can also cause asthma-like symptoms as the acid irritates the lungs. So these things can be all inter-related.
In my case, it was my asthma inhaler that was causing the reflux. I was taking Symbicort as my asthma controller medication, which contains a long-acting bronchodilator. Long-acting bronchodilators relax smooth muscle, not only in the lungs, but also in the lower esophageal sphincter (LES). A relaxed LES promotes acid reflux.
Once I discontinued the Symbicort (working with my allergist), my reflux has gotten much, much better and I hope that shortly it will be completely gone. The reflux did take about 2 years to develop, so perhaps it may take time to go away.
Other than reflux meds, you may also want to adopt a anti-reflux diet and use other lifestyle changes to decrease reflux. (The Web is full of resources on this.) Foods that may trigger reflux include mint (including toothpaste), chocolate, coffee, milk, citrus or tomato and other acidy foods.
Hopefully sharing my story has given you some ideas to take back and discuss with your doctor, and some practical suggestions that you can try on your own. Take care and good luck. JudyView Thread